Format

Send to

Choose Destination
See comment in PubMed Commons below
Hepat Mon. 2013 Nov 19;13(11):e12427. doi: 10.5812/hepatmon.12427. eCollection 2013.

Cholestasis and seizure due to lead toxicity: a case report.

Author information

  • 1Gastroenterology and Hepatology Department, Mashhad University of Medical Sciences, Mashhad, IR Iran.
  • 2Addiction Research Center, Mashhad University of Medical Sciences, Mashhad, IR Iran.
  • 3Gastroenterology and Hepatology Department, Mashhad University of Medical Sciences, Mashhad, IR Iran ; Addiction Research Center, Mashhad University of Medical Sciences, Mashhad, IR Iran.
  • 4Radiology Department, Mashhad Branch, Islamic Azad University, Mashhad, IR Iran.

Abstract

INTRODUCTION:

Lead poisoning is a major public health risk which may involve major organs. Recently, there have been reports of opioid adulteration with lead in Iran. The following case report is the first of its kind in that intrahepatic cholestasis due to lead toxicity has been described.

CASE PRESENTATION:

A 65-year-old man presented to the emergency department with abdominal pain, abnormal liver function tests (cholestatic pattern), and normocytic anemia. He had been an opium user for 20 years. Clinical and preclinical findings including the bluish discoloration of periodontal tissues, or Burton's sign, and generalized ileus on abdominal x-ray led us to the possibility of lead poisoning. Lead levels were higher than normal (150 μg/dL). Magnetic resonance cholangiopancreatography (MRCP) and abdominal ultrasound were performed to rule out extra hepatic causes of cholestasis. To evaluate the possibility of lead-induced hepatotoxicity, a liver biopsy was performed. Histological features of lead-induced hepatotoxity have rarely been described in humans. In this patient, focal canalicular cholestasis and mild portal inflammation were confirmed. Thus, treatment with ethylenediaminetetraacetic acid (EDTA) and British anti-lewisite (BAL) were initiated and continued for five days. The patient's liver function tests returned to their normal values, clinical findings including nausea, vomiting, and abdominal pain subsided, and the patient was discharged from the hospital in good condition.

CONCLUSIONS:

Lead toxicity should always be taken into account in cases of intrahepatic cholestasis with an unknown etiology, especially in a setting where opium abuse is common.

KEYWORDS:

Cholestasis; Lead; Opium

PMID:
24348646
PMCID:
PMC3860072
DOI:
10.5812/hepatmon.12427
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center